Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 44, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2004, 6:58 PM EDT for Russell County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 6:58 PM EDT (22:58 UTC)
- Expired
- May 24, 2004, 7:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Russell County, VA
The radar
The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
161 WUUS54 KMRX 242258 SVRMRX VAC167-242330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 658 PM EDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 730 PM EDT * AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ROSEDALE...OR 7 MILES NORTHEAST OF LEBANON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROSEDALE AROUND 705 PM EDT 6 MILES SOUTH OF DYE AROUND 710 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY LAT...LON 3705 8209 3687 8206 3689 8156 3713 8160 $$ DMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:02 PM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 24, 3:02 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 302 PM EDT MON MAY 24 2004 .SHORT TERM...(MONDAY NIGHT-WEDNESDAY) HIGH PRESSURE WILL SLOWLY WEAKEN TUESDAY INTO WEDNESDAY ALLOWING AN INCREASE IN PRECIPITATION CHANCE. BIG QUESTION IS WHEN AND IF THE FRONTAL SYSTEM LYING TO THE NORTH WILL DRIFT INTO THE AREA. PLAYING IN NOW WITH CHANCE POPS ON WEDNESDAY. IF THE SOUTHERN DRIFT COMES INTO PLAY...THIS MAY NEED TO BE INCREASED IN LATER FORECASTS. .LONG TERM...(WEDNESDAY NIGHT-TUESDAY)...BIG CONCERN WITH CURRENT FORECAST IS APPROACH OF FRONTAL SYSTEM INTO WEDNESDAY. THERE IS STILL GREAT UNCERTAINTY WITH THE APPROACH OF THIS FRONT AND AS SUCH HAVE DECIDED TO GO WITH 40 POPS FOR WEDNESDAY NIGHT INTO THURSDAY AND TAPER OFF POPS TO CHANCE FOR THE REMANDER OF THE WORK WEEK. GFS HAS BEEN MODEL OF CHOICE IN DEVELOPING THE FORECAST AS IT HAS BACKED OFF OF ITS EARLIER PREDICTIONS OF A BLAST OF COOLER AND DRIER AIR FROM ITS PREDICTIONS ON FRIDAY...IT IS NOW INDICATING A COLD FRONTAL PASSAGE AND SOON FOLLOWED BY THE FRONT RETURNING THROUGH THE AREA AS A WARM FRONT ON SATURDAY. HPC IS ALSO GOING WITH THIS SOLUTION. WILL DECREASE POPS TO SLIGHT CHANCE INTO FRIDAY ALL ZONES AS THE FRONT WILL BE MEANDERING TO OUR SOUTH...BUT BY THE WEEKEND THE CWA WILL BE IN THE WARM SECTOR AS THE FLOW BECOMES SOUTHWESTERLY. WITH THIS FLOW OF WARM AND HUMID AIR FROM THE SOUTH...HAVE KEPT IN A CHANCE OF AFTERNOON THUNDERSTORMS SATURDAY AND INCREASING POPS TOWARD THE END OF THE WEEKEND ON SUNDAY. FOR SUNDAY THROUGH TUESDAY...WILL SEE THE APPROACH OF A SECOND FRONT FROM THE WEST LATE SUNDAY NIGHT INTO MONDAY. THIS FRONT WILL PROVIDE MORE LIFT TO ACCOMPANY THE ALREADY PRESENT UNSTABLE AIR MASS DUE TO THE SOUTHERLY FLOW FROM THE GULF. WILL INCREASE POPS ALL ZONES TO AOA 40 ON MONDAY NIGHT AND TUESDAY AT THIS TIME DUE TO THE STRENGTH OF THE APPROACHING STORM SYSTEM AND AFTER COORDINATION WITH SURROUNDING OFFICES. WITH PLENTY OF MOISTURE IN PLACE...COULD SEE SOME MUCH NEEDED RAIN WITH THIS SYSTEM ESPECIALLY ON TUESDAY. GFS INDICATES THAT AS THE FRONT MOVES THROUGH OUR AREA ON MONDAY EVENING...TWO PIECES OF ENERGY WILL SPLIT OFF...ONE GOING NORTH AND THE OTHER GOING SOUTH. THIS WILL LEAVE OUR NORTHERN ZONES IN BETWEEN THE BULK OF THE PRECIPITATION TUESDAY NIGHT. AREAS IN SOUTHEAST TENNESSEE COULD RECEIVE MUCH NEEDED RAIN TUESDAY NIGHT. && POINT TEMPERATURE AND POP FORECAST... CHATTANOOGA, TN 66 88 69 85 / 30 20 20 40 KNOXVILLE, TN 66 87 69 82 / 30 20 20 40 BRISTOL, TN 61 86 64 81 / 30 30 30 40 OAK RIDGE, TN 66 87 69 82 / 30 20 20 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && HW/BB/KG
Hazardous weather outlook, May 24, 5:00 AM EDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT MON MAY 24 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-251000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 500 AM EDT (400 AM CDT) MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER WESTERN AND MIDDLE TENNESSEE TODAY AND MOVE EAST INTO THE SOUTHERN APPALACHIANS THIS AFTERNOON. THE STORMS ARE EXPECTED TO DEVELOP OR ARRIVE AT THE TIME OF BEST DAY TIME HEATING WHICH WILL CONTRIBUTE TO THE DESTABILIZATION OF THE ATMOSPHERE. THE MAIN THREAT FROM THESE STORMS IS DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... A FRONTAL BOUNDARY WILL SAG SOUTH INTO THE TENNESSEE RIVER VALLEY AND SOUTHERN APPALACHIANS ON WEDNESDAY. UPPER WIND FLOW FAVORS REDEVELOPING SHOWERS AND THUNDERSTORMS ACROSS THE AREA. NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
In the hours before
Special weather statement, May 24, 5:55 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 555 PM EDT MON MAY 24 2004 VAZ006-242230- RUSSELL- 555 PM EDT MON MAY 24 2004 ...STRONG THUNDERSTORM OVER NORTHERN RUSSELL COUNTY THROUGH 630 PM... AT 552 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHERN RUSSELL COUNTY NEAR LYNN SPRINGS...MOVING NORTHEAST AROUND 20 MPH. THIS STORM WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS UP TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. THIS HEAVY RAINFALL MAY CAUSE SOME MINOR FLOODING OF LOW LYING AND FLOOD PRONE AREAS. DMG
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.